Steroid cream after laser resurfacing for 3 weeks but now cheeks getting red and hot again? (photo)

During my 1 week check up I still had a lot of redness and was given topical steroid cream twice per day. I had this same procedure 3 years ago and redness lasted 8 weeks so not sure why he was concerned. I am very fair. Anyway, the cream seemed to help at first but now cheeks are getting red and hot again. Should I keep using the cream this long? I am worried it may do more harm than good at this point. Thanks.

Doctor Answers 2

Steroid cream after laser

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Steroid creams should only be used for about 10-14 days at a time as they can cause redness if used for extended periods of time.  You should check with your doctor - sometimes you can use a Vitamin C serum or other anti-oxidant cream which can work as anti-inflammatory for the skin.  After any laser resurfacing you want to make sure you also keep it very moist.        

Redness vs. Rosacea after Laser resurfacing

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Looking at the photo which shows your fair skin, I am thinking that you may be experiencing a small rosacea flare-up after your laser treatment.  This makes sense because you have had the reaction before.   I would not recommend relying on steroid for this because it can cause rebound redness and inflammation when stopped or acne and other side effects if overused.  Instead I would only use gentle anti-inflammatories like creams, gels or serums with aloe vera, cucumber or bromelain.  We like SkinMedica redness relief or SkinCeuticals Phytocorrective gel In the U.S. we have a nice new gel called Mirvaso which is essentially the medicine in Afrin spray which helps calm redness temporarily in rosacea-prone skin.  In addition, you can just go with a bland moisturizing cream like Cetaphil and a non-irritating sunblock with no chemical sunscreens (just zinc oxide and titanium dioxide)

Karen Stolman, MD
Sandy Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.